Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 152, NWS Topeka, KS

July 12, 2001Brown County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 12, 2001, 2:42 AM CDT for Brown County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 12, 2001, 2:42 AM CDT (07:42 UTC)
Expired
Jul 12, 2001, 3:15 AM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Brown County, KS

What was reported inside it

TimeReportWhereRemark
Jul 12, 2:47 AM CDTHail 0.75Powhattan, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1503 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
571 m²/s²
Significant tornado parameter
0.8
Supercell composite
24.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 120742
SVRTOP

KSC013-120815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
242 AM CDT THU JUL 12 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BROWN COUNTY IN NORTHEAST KANSAS

* UNTIL 315 AM CDT

* AT 239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF KICKAPOO RESERVATION...OR
  ABOUT 16 MILES SOUTHWEST OF HIAWATHA...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  POWHATTAN
  HORTON
  WILLIS
  EVEREST

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE` A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3979 9578 3965 9578 3966 9534 3981 9533

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:10 PM CDT, 12 hours 32 minutes earlier.

Area forecast discussion, Jul 11, 2:10 PM CDT, 12 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
210 PM CDT WED JUL 11 2001

H850 FRONT STRADDLED EAST TO WEST OVER THE FORECAST AREA THIS
AFTERNOON WILL ALLOW 15-25KT SOUTH WIND TO FEED WARM AND MOIST AIR
OVER THE BOUNDARY.  THIS SHOULD ACT AS A FOCUS FOR THUNDERSTORM
DEVELOPMENT TONIGHT AND INTO THURSDAY MORNING.

HAVING TROUBLE GETTING A GOOD HANDLE ON LOCATION OF TONIGHT'S
PRECIP.  PREVIOUS NIGHT'S ACTIVITY HAS BEEN FARTHER NORTH THAN
MODELS INDICATED.  NCEP BITING ONTO A MORE SOUTHERLY SOLUTION
TONIGHT AS SHOWN BY ETA/NGM.  HOWEVER AVN HAS GENERALLY HAD THE BEST
PRECIP PRESENTATION OF THE MODELS THE PAST FEW DAYS...ALTHOUGH TOO
BROAD...BY KEEPING THE ACTIVITY FARTHER NORTH THAN THE OTHER
MODELS.

WILL RELY ON THIS PATTERN FOR POPS AND PUT 70% TONIGHT ALONG AND
NORTH OF CONCORDIA TO TOPEKA LINE...WITH 40-50% TO THE SOUTH.  WILL
MENTION THE POTENTIAL FOR LOCALLY HEAVY RAIN...BUT WILL HOLD OFF ON
FLASH FLOOD WATCH FOR THE EXTREME NORTHEAST WITH ONLY 2 COUNTIES
REALLY A CONCERN FOR ANY FLOODING.

SURFACE/925MB FRONTS EXPECTED TO BE PRESSED SOUTH TONIGHT AS
CONVECTION DRIVES THROUGH NORTHEAST KANSAS...LAYING OUT ADDITIONAL
OUTFLOW BOUNDARIES.  BY 12Z-18Z THURSDAY THE FRONT SHOULD BE
COMPLETELY SOUTH OF THE ENTIRE FORECAST AREA...WHERE IT WILL STAY
UNTIL SATURDAY.  PLAN TO CONTINUE 30-50% POPS ON THURSDAY...ALTHOUGH
EXPECT MOST ACTIVITY TO DISSIPATE AROUND NOON.

H850 TEMPERATURES DROP ABOUT 4 DEGREES THROUGH THURSDAY EVENING AND
2-3 DEGREES MORE ON FRIDAY.  AS A RESULT THIS SHOULD KEEP HIGHS FROM
AROUND 80 EXTREME NORTHEAST TO THE MID/UPPER 80S SOUTH THURSDAY AND
FRIDAY.  WILL PLAN ON 68-74 TONIGHT AND 61-67 FOR FRIDAY MORNING
GENERALLY NORTHEAST TO SOUTH.

COOLER AND MORE STABLE AIR OVER THE FORECAST AREA THURSDAY NIGHT AND
FRIDAY SHOULD LIMIT CONVECTION...ALTHOUGH WILL MAINTAIN LOW CHANCE
POPS SOUTHERN ZONES THURSDAY NIGHT.Y

ROGERS

.TOP...NONE

In the hours before

Local storm report, Jul 12, 12:24 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1224 AM CDT THU JUL 12 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 AM    HOME                      KS    .75 INCH HAIL
07/12/01   MARSHALL
Local storm report, Jul 12, 12:53 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1253 AM CDT THU JUL 12 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1248 AM    FRANKFORT                 KS    .75 INCH HAIL
07/12/01   MARSHALL

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:13 AM CDTSevere Thunderstorm WarningTOPMarshall47 min
Jul 12, 1:01 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.